Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Anti-depressants and libido

Posted Jul 27 2012 6:56am

Q/ I have been taking anti-depressants for a while now and have noticed a dip in my sex drive. I don’t masturbate as much and haven’t initiated sex for a while now. My partner has commented on it and I can tell he is wondering if something is wrong. It occurred to me that the two might be connected so I am going to speak to my doctor about it. Should I switch brands? Is there any research around this area – how medications affect sex drive and function? Is there anything else I can take to resolve the problem? As I am on meds long-term it’s something I’d like to address, as it’s having an impact on my relationship and self confidence.

A/ It is an unfortunate reality that many antidepressants do have an effect on your sex life, whether that is a dip in libido, difficulty in climaxing, or problems with lubrication. Most medications that are prescribed today are SSRI’s (Selective Serotonin Reuptake Inhibitors) and these can have unwanted side effects including loss of sexual appetite – or certainly a reduced interest in sex – and problems with climax.

Whilst it is important to take into consideration factors such as the effects of stress and anxiety (in addition to that being treated by the SSRI) on libido; and to reduce or restrict substances such as alcohol, which in women particularly actually decreases arousal rates, this group of antidepressants do seem to carry a high percentage of unwanted sexual side effects.

In the first place you should discuss with your GP what type of medication you are on; and in the second place ensure they know that you are not happy with the dip in your sex drive since you have been taking the antidepressants. Often unless you bring it up, your doctor will assume that everything is OK.

Similarly the SNRI group of medications for depression work not only on serotonin levels – but also norepinephrine – which gives your body the ‘flight or fight’ responses – and these too can inhibit sexual desire. However reports have been made of patients switching to SNRI’s from SSRI’s; and finding that their sex drive returns, or increases.

As each person is an individual and will respond differently to various medications; it is important that you find the right antidepressant for you. There is another treatment for depression via what we call Tricyclics. They are not prescribed as frequently as SSRI’s and SNRI’s due to the increase in (usually non-sexual) side effects. Again, remember that each person does react differently so there are no guarantees.

Recent studies show that a drug called Moclobmide has no adverse effect on libido – and in fact increases sexual desire – and orgasms! However GP’s may be reluctant to prescribe these due to linking this drug with other Tricyclics which may cause possible damage to internal organs such as the liver and heart. However more research is needed on Moclobmide, as unlike other Tricyclics, there is no evidence to show that organ damage occurs.

Remember that although it is important to be treated for your depression and/or anxiety, it is also incredibly important to have a rich and enjoyable sex life!  Speaking to your doctor and trying different types of antidepressants is paramount to ensuring that happiness does not come at the cost of orgasms! Good luck and check back for our more in-depth article on libido and depression…

Words: Meryl Cubley

Post a comment
Write a comment: